Although, as you noted, the only well-documented side effect of
excess pantothenic acid is diarrhea, there are enough anecdotal
cautions that I would still tend to be concerned about ingestion
of such a massive dosage as 5 grams a day for such an extended
period. This is, after all, a manufactured chemical compound
(C9H17O5N) rather than a food-sourced supplement.
As you also noted, pantothenic acid supports the function of the
adrenal glands, per this article on Health 24:
"Pantothenic acid, just like co-enzyme A, is closely involved
in supporting the adrenal glands? cortical stress reaction system."
However I've come across nothing that indicates that withdrawal
from the vitamin would produce any malfunction of the adrenals.
About.com lists the standard side effect of diarrhea:
So does Walton Feed:
The Food Standards Agency in the UK says, vaguely:
"You should be able to get all the pantothenic acid you need by
eating a varied and balanced diet. But if you decide to take
supplements it's a good idea not to take too much because this
might be harmful."
This PDF from food.gov.uk goes into much more extensive detail
about studies on both humans and animals, but ultimately comes
to the conclusion that there have not been sufficient controlled
studies conducted to draw any real conclusions:
"Case reports and some much earlier non-controlled studies
describe a lack of acute or chronic toxic effects of pantothenic
acid compounds (calcium or sodium pantothenate, panthenol) at
very high doses (approximately 10,000 mg/day in some cases for
a number of years), although such levels have been associated
with diarrhoea and gastrointestinal disturbances. In more recent,
controlled studies (generally carried out to assess the potential
benefits of pantothenic acid supplementation in specific subgroups,
for example, arthritic patients) no side effects have been reported
for pantothenic acid supplementation at levels up to approximately
2000 mg/day, for periods of several days to several weeks. However,
the small numbers of participants and short duration of these
studies limit the value of the data regarding any potential rare or
long-term toxic effects."
Much more on the page:
Ray Sahelian, M.D. has a page devoted to the vitamin which states:
"Benita von Klingspor, a nutritionist in Marina Del Rey,
California, says, "Pantothenic acid is one of my favorite
nutrients. I know the effects of this nutrient extremely
well since I?ve been taking 100 to 250 mg most mornings for
more than thirty years. I often recommend it to many clients
with low energy. Pantothenic acid increases their alertness
and focus, improves their mood, and enhances their joy in
life. They begin to have more interest in whatever they?re
doing. However, if people take too much pantothenic acid,
they can become overstimulated, wired, and easily aggravated."
So that's at least one experienced nutritionist with enough
experience to be believable who reports something other than
diarrhea as a side effect - and that would be enough for me.
Here's another account by a consumer who took a megavitamin
supplement. His account describes symptoms similar to yours,
though the amount of pantothenic acid in the supplement is
nowhere near the dose you were taking. Still, he notes this
about what his doctor said about B vitamins:
"My heart was fine, thankfully, but the doctors felt that the
immensely high concentration of B vitamins might be causing
the problems. Apparently, B vitamins are good for energy but
too much can cause the symptoms I was having."
On the other hand, as noted in the PDF file I referred to
earlier, elimination of the vitamin tends to keep pace with
daily intake, so the fact that your symptoms are continuing
suggests either that this vitamin, which should have been
eliminated by this time, is unrelated to your symptoms, or
that the massive doses you ingested were somehow stored in
an internal organ such as the liver, and are still being
released from your body and maintaining the symptoms as a
Another tidbit from Dr. Ray Sahelian's page which isn't
mentioned on other sites, rings a possible warning bell:
"Pantothenic acid is also involved in making steroid hormones"
This might explain the remark above, saying, "if people take
too much pantothenic acid, they can become overstimulated,
wired, and easily aggravated", which are also symptoms of
Given that, it's possible that the massive doses you took
for so long acclimated your system to a higher than normal
level of steroids and that you're now experiencing a kind
However, the symptoms of steroid withdrawal don't include
anxiety, as noted on this page from MedicineNet:
"Withdrawal symptoms (weakness, fatigue, decreased appetite,
weight loss, nausea, vomiting, diarrhea, abdominal pain) can
mimic many other medical problems."
All of the above leads to no solid conclusion, but it should
provide you a framework from which to pursue the matter, and
I can only encourage you to seek out professional testing of
pertinent things, such as the level of pantothenic acid you're
excreting in your urine, steroid level testing, or tests of
liver function, assuming there is some connection to your
past use of pantothenic acid. However, it seems to be equally
possible that your current symptoms are completely or relatively
unrelated to consuming too much vitamin B5, in which case a
complete workup by an endocrinologist might be useful.
Additional information may be found from further exploration
of the links provided above, as well as those resulting from
the Google searches outlined below.
Searches done, via Google:
too much pantothenic acid steroid
steroid withdrawal symptoms